Colorado, 2011

Winter Storm in Colorado, January 16 to 18, 2011

January 16 to 18, 2011 · NWS PUB · 2 events in 2 counties and zones

Favorable orographic flow in combination with an upper disturbance generated snowfall in excess of 8 inches across the higher elevations of the Mosquito Range and eastern Sawatch Range in Lake and Chaffee Counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Favorable orographic flow in combination with an upper disturbance generated snowfall in excess of 8 inches across the higher elevations of the Mosquito Range and eastern Sawatch Range in Lake and Chaffee Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 16, 3:09 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 16, 3:09 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
309 PM MST SUN JAN 16 2011

.SHORT TERM...
(TONIGHT AND MONDAY)

..SNOW AND BLOWING SNOW FOR CENTRAL MOUNTAINS...WITH GUSTY WINDS
ACROSS THE EASTERN MOUNTAINS/PLAINS TONIGHT THROUGH MONDAY...

NORTHWEST FLOW OVER THE AREA TONIGHT WITH EMBEDDED MOISTURE WILL
KEEP SNOW GOING ALONG THE CONTINENTAL DIVIDE TONIGHT...WITH HEAVIEST
FALLING ACROSS THE SAWATCH AND MOSQUITO RANGES.  SHORTWAVE
ENERGY/EMBEDDED JET CORE OVER THE PACIFIC NORTHWEST TONIGHT WILL
DROP SOUTHEASTWARD THROUGH MON MORNING AS NEXT SPEED MAX NOSES
TOWARDS THE CENTRAL MTS BY MORNING.  LAPSE RATES STEEPEN BY
MORNING...AND WITH STRONG 140KT NORTHWESTERLY UPPER JET POSITIONED
ACROSS THE AREA...SNOW SHOULD FALL HEAVIEST ACROSS THIS REGION
DURING THE MORNING/EARLY AFTERNOON.  LATEST MODELS HAVE BACKED OFF
ON TOTAL SNOW AMOUNTS ACROSS THE WARNING AREAS BY A COUPLE
INCHES...WITH MAXES APPROACHING A FOOT INSTEAD OF THE 14 INCHES
EARLIER ADVERTISED.  HOWEVER WITH THE FAVORABLE NORTHWEST
OROGRAPHICS...ITS CERTAINLY CONCEIVABLE THAT PORTIONS OF LAKE COUNTY
COULD SEE IN EXCESS OF 1 FOOT.  HAVE REVISED THE SNOW GRIDS A
BIT...BUT WILL MAINTAIN THE GENERALLY 6-14 INCHES ACROSS THE WARNING
AREA.  OF ADDED CONCERN WILL BE THE POTENTIAL FOR VERY STRONG
WINDS...ESP MONDAY AS THE JET MOVES IN ALOFT.  WINDS AROUND MTN TOP
LEVEL (H6) HIT 50-55 KTS ON MONDAY...WHICH WILL RESULT IN
CONSIDERABLE BLOWING AND DRIFTING SNOW.  THIS COULD RESULT IN HIGH
IMPACT TO TRAVEL WITH ROAD CLOSURES POSSIBLE...PARTICULARLY OVER
FREMONT AND POSSIBLY TENNESSEE PASSES ON MONDAY.  THE SAWATCH
RANGE OF CHAFFEE COUNTY SEEMS TO GET HIT WITH LESS SNOW THAN FARTHER
NORTH...BUT STILL A RESPECTABLE 8 INCHES OR SO.  FARTHER SOUTH...THE
EASTERN SAN JUAN AND LA GARITAS SHOULD SEE THEIR BEST SHOT FOR SNOW
ON MONDAY...WITH AROUND 1-4 INCHES POSSIBLE WITH HIGHEST AMOUNTS
ACROSS THE LA GARITAS.

AS FOR THE REMAINDER OF THE FORECAST AREA...LEE TROF DEEPENS LATER
TONIGHT WITH WESTERLY WINDS ALONG THE LEE OF THE MOUNTAINS HELPING
TO KEEP MIN TEMPS WARMER THAN PAST FEW NIGHTS.  SOME LIGHT WESTERLY
WINDS ACROSS THE PLAINS SHOULD PREVENT A REPEAT PERFORMANCE OF FOG
FORMATION AS WELL.  THERE IS ALSO AN ELEVATED CONCERN FOR STRONG WINDS
ACROSS THE PIKES PEAK REGION LATER TONIGHT...HOWEVER MODEL
CROSS-SECTIONS OFF LOCAL 4KM WRF DONT LOOK AS FAVORABLE AS FARTHER
NORTH.  APPEARS WIND COMPONENT MAY BE A BIT TOO NORTHERLY AND THERE
IS TOO MUCH FORWARD SHEAR FOR GOOD MTN WAVE SET UP.  EVEN SO...WITH
MIXING ON MONDAY...SHOULD STILL SEE WINDY CONDITIONS SPREAD DOWN THE
LOWER EASTERN SLOPES WITH GUSTS IN THE 40-50 MPH RANGE IN AND NEAR
THE MTS.  COULD SEE GUSTS UP TO 65 MPH ACROSS THE HIGHER ELEVATIONS
OF THE SAWATCH AND MOSQUITO RANGES MONDAY AFTERNOON.  FRONT DROPS
THROUGH THE SOUTHEAST PLAINS MONDAY AFTERNOON...WITH MODELS STILL
INDICATING POSSIBILITY OF SOME LIGHT SHOWERS MON AFTERNOON ACROSS
THE PIKES PEAK REGION AND SOUTHEAST PLAINS.  LATEST RUNS LOOK DRIER
THAN RUNS I SAW YESTERDAY...AND WILL ALL DEPEND ON HOW MUCH MOISTURE
GETS RUNG OUT OVER THE MOUNTAINS AND HOW MUCH RESIDUAL MOISTURE WILL
MAKE IT OUT ACROSS THE PLAINS.  MODEL SOUNDINGS STILL SHOW STEEP MID
LEVEL LAPSE RATES WITH THE LAYER BRIEFLY SATURATING DURING THE LATE
AFTERNOON.  WILL MAINTAIN THE 10 POPS ACROSS THE EASTERN AREAS.  MAY
BE TOUGHER TO GET SHOWERS ALONG THE I-25 CORRIDOR WHERE STRONG
DOWNSLOPE DRYING WILL LIKELY WIN OUT.  WITH THE STRONGER WINDS...MAX
TEMPS ACROSS THE PLAINS SHOULD TOP OUT NEAR 60 WITH ONLY MINOR
COOLING BEHIND THE FRONT DURING THE LATE AFTERNOON.  -KT

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

LONGER TERM CHALLENGES INCLUDE SNOW AMOUNTS(ESPECIALLY FROM LATER
WEDNESDAY INTO THURSDAY MORNING) GUSTY WINDS AT TIMES AND
TEMPERATURES.

RECENT LONGER TERM COMPUTER SIMULATIONS SUGGEST THAT SNOW WILL BE
TAPERING OFF OVER ZONES 58>60 MONDAY NIGHT...HOWEVER WILL CONTINUE
WITH INHERITED WINTER WEATHER HIGHLIGHTS FOR ZONES 58>60 THROUGH 12Z
TUESDAY AS AN ADDITIONAL 1 OR 2 OF SNOW AS WELL AS BLOWING SNOW
STILL ANTICIPATED.  IF SYSTEM MOVES OUT QUICKER THAN CURRENTLY
EXPECTED...THEN EARLIER ENDING OF WINTER WEATHER HIGHLIGHTS MAY
OCCUR.  IN ADDITION...GUSTY WINDS WILL BE POSSIBLE MONDAY
NIGHT(ESPECIALLY EASTERN SECTIONS).

RELATIVELY TRANQUIL METEOROLOGICAL CONDITIONS THEN PROJECTED FROM
TUESDAY INTO TUESDAY NIGHT AS GENERALLY DRY NORTHWEST TO ZONAL UPPER
PATTERN COVERS AREA.  ABOVE SEASONAL TEMPERATURES SHOULD BE NOTED
DURING THIS TIME-FRAME.

UNSETTLED CONDITIONS THEN RETURN TO THE CWFA FROM LATER WEDNESDAY
INTO THURSDAY MORNING AS CLOSED UPPER LOW DEVELOPS OVER SOUTHWESTERN
COLORADO BY 06Z THURSDAY AND THEN MOVES INTO THE 4-CORNERS REGION BY
12Z THURSDAY BEFORE MOVING ACROSS NEW MEXICO BY LATER THURSDAY.
ALSO...HEALTHY NORTHERLY SURGE SHOULD MOVE ACROSS EASTERN PORTIONS
OF THE CWFA WEDNESDAY AFTERNOON. GUSTY WINDS SHOULD ONCE AGAIN BE
NOTED AT TIMES FROM WEDNESDAY NIGHT.

WFO PUEBLO WILL CONTINUE TO MONITOR THIS SYSTEM CLOSELY AS THE
POTENTIAL EXISTS THAT SEVERAL INCHES OF ACCUMULATING SNOW WILL BE
POSSIBLE OVER PORTIONS OF THE CWFA WITH THIS SYSTEM(ESPECIALLY
DURING WEDNESDAY NIGHT).  BELOW SEASONAL TEMPERATURES ANTICIPATED
WEDNESDAY NIGHT AND THURSDAY.

IMPROVING METEOROLOGICAL CONDITIONS RETURNS TO THE REGION FROM LATER
THURSDAY INTO THE WEEKEND AS NORTHWESTERLY UPPER FLOW IS NOTED OVER
SOUTHERN COLORADO.  BY LATER SUNDAY...ANOTHER UPPER DISTURBANCE WILL
BEGIN IMPACTING AT LEAST WESTERN SECTIONS OF THE CWFA WITH ANOTHER
ROUND OF UNSETTLED METEOROLOGICAL CONDITIONS.  TEMPERATURES SHOULD
NOT STRAY MUCH FROM MID TO LATE JANUARY CLIMATOLOGICAL AVERAGES
DURING THE THURSDAY NIGHT INTO NEXT SUNDAY TIME-FRAME.

&&

.AVIATION...

MTN OBSCURATIONS WILL BECOME WIDESPREAD ACROSS THE CENTRAL MOUNTAINS
TONIGHT AS SNOW AND BLOWING SNOW INCREASES WITH INCOMING SYSTEM.
EXPECT MTN OBSCURATIONS TO PERSIST ACROSS THIS REGION THROUGH
MONDAY.  FOR THE TAF SITES...VFR CONDITIONS ARE EXPECTED THROUGH
MONDAY...THOUGH NORTHWEST WINDS WILL INCREASE ACROSS THE AREA BY
LATE MONDAY MORNING THROUGH EARLY AFTERNOON.  COULD SEE SOME LOCAL
LLWS AT THE KCOS AIRPORT EARLY MONDAY MORNING DURING A NARROW WINDOW
FROM ROUGHLY 11-14Z.  KPUB MAINTAINS A STRONGER LOW LVL INVERSION
WITH ANY WIND SHEAR LIKELY TO STAY ABOVE 2000 FEET AGL LEVEL.  WINDS
SHOULD KICK IN AT KPUB BY MID MORNING.  THERE WILL BE THE ISOLATED
THREAT OF A PASSING SHOWER...PARTICULARLY FOR KCOS MONDAY
AFTN...THOUGH AT THIS POINT...CIGS WITH SHOWERS SHOULD REMAIN
VFR...AND TOO ISOLATED AND/OR BRIEF TO WARRANT MENTION IN TAF AT
THIS POINT. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR COZ059.

WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR COZ058-060.

&&
Hazardous weather outlook, Jan 16, 3:34 PM MST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MST SUN JAN 16 2011

COZ058>089-093>099-172245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
334 PM MST SUN JAN 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG JET STREAM WILL BRING SNOW AND BLOWING TO THE CENTRAL
MOUNTAINS LATE THIS AFTERNOON AND TONIGHT. ACCUMULATIONS OF 2 TO 4 INCHES
WILL BE POSSIBLE BY MONDAY MORNING. WEST TO NORTHWEST WINDS 20 TO
40 MPH...GUSTING TO 50 MPH AT TIMES...WILL PRODUCE AREAS OF
HAZARDOUS TRAVEL DUE TO SNOW...BLOWING SNOW AND REDUCED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS THE SAWATCH AND MOSQUITO
RANGES MONDAY THROUGH EARLY TUESDAY MORNING. ADDITIONAL SNOW
ACCUMULATIONS OF 4 TO 10 INCHES WILL BE POSSIBLE BY TUESDAY MORNING
ACROSS THE CENTRAL MOUNTAINS...WITH THE HEAVIEST ACCUMULATIONS
OCCURRING NORTH OF COTTONWOOD PASS. IN ADDITION...GUSTY NORTHWEST
WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS UP TO 65 MPH
RESULTING IN SIGNIFICANT BLOWING AND DRIFTING SNOW OVER THE
HIGHER PASSES. TRAVEL CONDITIONS MAY BECOME DIFFICULT TO
IMPOSSIBLE ON MONDAY DUE TO THE BLOWING SNOW.

THIS SYSTEM WILL PRODUCE MORE WIND THAN PRECIPITATION ACROSS THE
SOUTHEAST MOUNTAINS AND PLAINS. WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE ACROSS THE MOUNTAIN AREAS BY MONDAY MORNING...WITH GUSTS
UP TO 40 MPH POSSIBLE ALONG THE MORE WIND PRONE AREAS OF THE
INTERSTATE 25 CORRIDOR. A BRIEF SHOT OF RAIN AND SNOW SHOWERS WILL
BE POSSIBLE ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS MONDAY
AFTERNOON AND NIGHT. HOWEVER ANY ACCUMULATIONS WILL REMAIN SPOTTY
AND LIGHT.

ANOTHER SYSTEM WILL BRING THE POTENTIAL FOR ADDITIONAL SNOW TO THE
CENTRAL MOUNTAINS...ALONG WITH COLDER TEMPERATURES AND A BETTER SHOT
OF SNOW TO PORTIONS OF THE SOUTHEAST MOUNTAINS AND PLAINS WEDNESDAY
NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THROUGH TONIGHT ACROSS THE CENTRAL MOUNTAINS.

31/77

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Lake County / Western Mosquito Range Above 11000 Ft

When
January 16, 6:00 PM MST to January 18, 4:00 AM MST
Where
Eastern Lake County / Western Mosquito Range Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
39.202, -106.345 (the zone’s center; the record gives no point)

Winter Storm, Eastern Sawatch Mountains Above 11000 Ft

When
January 16, 6:00 PM MST to January 18, 4:00 AM MST
Where
Eastern Sawatch Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.677, -106.274 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276239, 276240.